This spring has been rough for our family in regards to respiratory allergies. Tree pollen is definitely not our friend. After weeks of allergy symptoms in both Brendan and Ben, they developed ear and eye infections which required antibiotics. Brendan has only had antibiotics once when he was an infant and we had to stop them due to a reaction. Thankfully, it was only a lower GI reaction but it left him with a skin peeling, bleeding diaper rash for two weeks. He was prescribed amoxicillin.
Last week, our doctor prescribed zithromax for Brendan and amoxicillin for Ben. Brendan has done well with zithromax but poor Ben had the same reaction to amoxicillin as Brendan. After twenty-four hours on amoxicillin, Ben had green, mucousy diarrhea and a bad diaper rash that made him scream for two days. We contacted our doctor and he advised us to stop taking the antibiotic and just see how Ben heals on his own. I was also taking amoxicillin for a sinus infection but stopped since I am still nursing Ben. I should have followed my gut and really pushed for an antibiotic shot for Ben from the start. I try to tell myself Ben is different from Brendan and that I shouldn't assume the outcome will always be the same. I should probably stop doing that and just follow my gut instead.
I am making my "to do" list in the event we need antibiotics in the future. *Please note that you should always consult with your physician about your individual case since any information in my blog posts only pertain to our own medical experiences. This should not be considered medical advice.
1.) Increase the dosage of daily probiotics. Be sure to add Saccharomyces boulardii which has been proven to prevent/decrease antibiotic associated diarrhea in clinical studies. Here is a link with more info on Saccharomyces boulardii. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3296087/
2.) If Amoxicillin is recommended by your doc, discuss the potential for a reaction to penicillin.
3.) If your child has an oral aversion, consider Zithromax since it does not contain penicillin and only requires a single daily dose for five days but continues to work for ten.
4.) Ask for the ingredient list and/or request for the oral antibiotic to be compounded.
5.) If your instincts tell you to bypass the gut completely, opt for an antibiotic shot (Rocephin). Typically for infections such as the ears, only one shot is required.
6.) Don't trial any new foods while administering an antibiotic because it will be impossible to know what your child is reacting to.
Benjamin did well with the antibiotic shot yesterday. I nursed him while he got the shot and he didn't cry at all. The diarrhea has stopped and now we are working on healing the diaper rash. We were trialing chicken broth and chicken puree but stopped when he started the antibiotic. I am thankful we had Benjamin on probiotics during this time. I would hate to think of how much worse the reaction could have been.